Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Charleston, SC

March 20, 2001Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2001, 1:58 PM EST for Charleston County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2001, 1:58 PM EST (18:58 UTC)
Expired
Mar 20, 2001, 2:30 PM EST
In force
32 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.0 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 201900
SVRCHS
SCC019-201930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
158 PM EST TUE MAR 20 2001

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 230 PM EST.

* AT 158 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES      
  SOUTHWEST OF MCCLELLANVILLE...MOVING NORTH AT 30 MPH.

60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.
STRONG STORMS ALONG THE COASTLINE MAY ALSO BRING WATERSPOUTS ASHORE.

THIS IS A DANGEROUS SEVERE STORM...TAKE COVER NOW SEVERE 
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

$$

LAT...LON 3299 7969 3286 7955 3310 7922 3318 7949

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:00 AM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 20, 10:00 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST TUE MAR 20 2001

UA ANALYSIS THIS MORNING INDICATES IMPRESSIVE DYNAMICS WITH STRONG
DIFLUENCE SPREADING ACROSS GEORGIA AND SOUTH CAROLINA IN TANDEM WITH
A 120 KT JET MAX PUNCHING THRU SE GEORGIA. SKIES WERE CLEARING BEHIND
A LINE OF CONVECTION APPROACHING THE SAVANNAH RIVER AND BOTH THE RUC
AND 06Z ETA INDICATE THE BEST INSTABILITY WILL CONTINUE TO RESIDE ALONG
THIS LOW LVL CONVERGENCE AXIS THIS AFTN AS IT MOVES NWD...NOTING THAT
GUIDANCE IS RUNNING SLOW AS WINDS HAVE ALREADY SHIFTED TO SOUTH IN
SAVANNAH. IT APPEARS THREAT FOR ADDITIONAL CONVECTION IN SE GEORGIA
IS ONLY SLGT BUT STILL A CONCERN GIVEN ONGOING INSOLATION AND H5
TEMPS BLO -20C MOVG IN AND WEB BULBS LOWERING.

WILL HAVE A CHALLENGING UPDATE UPCOMING WITH TEMPS POSSIBLY REACHING
70 IN SE GEORGIA AND READINGS PINNED DEEP IN THE 40S ACROSS NRN PARTS
OF OUR S CAROLINA ZONES. WILL LOWER POPS TO CHCY IN SE GEORGIA AND
AND MENTION VRBL CLOUDINESS. WINDS IN OUR S CAROLINA ZONES OCNLY
BORDERING ON WIND ADVISORY CRITERIA BUT WITH BEST WIND FIELDS SLOWLY
SHIFTING NWD THIS AFTN WILL NOT RAISE ADVISORY. HEAVY RAIN MENTION
WILL ONLY BE NEEDED NRN ZONES. OBSERVATIONS STILL SUPPORT LAKE WIND
ADVISORY THIS AFTN.

CWF: WILL CONTINUE GALES AND HEAVY SURF ADVISORY ON UPDATE. WILL
CONTINUE TREND OF SHIFTING WINDS AND DIMINISHING WIND AND SEAS FOR
OUR GEORGIA WATERS. MAINLY INITIALIZATION TWEAKS ON UPDATE. WITH
LOW TIDE RUNNING ALMOST 3 FT ABOVE NORMAL...WILL CONTINUE SHLW CSTL
FLOODING MENTION FOR AFTN HIGH TIDE.

FCSTID = 24
CHS   61  47  62  41 / 100  60  40  20
SAV   67  47  61  41 /  50  50  30  10
CHL   60  47  62  41 / 100  60  40  20
NBC   63  47  62  41 /  70  60  40  20
RBW   55  47  62  41 / 100  70  40  20

.CHS...
GA...GALE WARNING AMZ335-354-374
     HEAVY SURF ADVISORY.
     SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS AFTERNOON.
SC...GALE WARNING AMZ330-350-352
     LAKE WIND ADVISORY FOR LAKE MOULTRIE
     HEAVY SURF ADVISORY.
     SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS AFTERNOON.

RVT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:49 AM ESTSevere Thunderstorm WarningCHSAllendale, Hampton41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.